Texas, 2022

Heat in Texas, July 12 to 13, 2022

July 12 to 13, 2022 · NWS SHV · 11 events in 11 counties and zones

S. in mid July maintained hot temperatures across all of the Four State Region from July 12th through the 13th, with daytime temperatures climbing into the upper 90s to lower and middle 100s.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A persistent upper level ridge spanning much of the Southern U.S. in mid July maintained hot temperatures across all of the Four State Region from July 12th through the 13th, with daytime temperatures climbing into the upper 90s to lower and middle 100s. When combined with the daytime humidity, oppressively hot conditions were observed as heat indices averaged between 105-109 degrees during the peak heating hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 9:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 12, 9:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1056 AM CDT Tue Jul 12 2022

...New UPDATE...

.UPDATE...
Issued at 1051 AM CDT Tue Jul 12 2022

As of 10:30 AM CDT, temperatures are already approaching or
surpassing the 90-degree mark with a stalled frontal boundary near
the Ouachita Mountains. Maximum temperatures are on track for
triple digits along and west of the I-49 corridor, with heat
indices above 105 areawide prompting the Heat Advisory through 7
PM CDT this evening. With weather and observed trends continuing
as anticipated, forecast and hazard grid adjustments are not
necessary at this time.

Please continue to take adequate precautions against the elevated
potential for heat illnesses. This includes (and is not limited
to) altering outdoor plans, taking frequent breaks if you must be
outside, checking the backseat of your vehicle, and knowing the
signs and symptoms of heat exhaustion and heat stroke. /16/

&&

.SHORT TERM...
(Tuesday through Wednesday)
Issued at 336 AM CDT Tue Jul 12 2022

To be completely fair, Monday afternoon could hardly be referred to
as true relief from the heat, but unfortunately today looks to be
warmer still across the entirety of the Four State Region. The
stubborn upper level ridging over western North America and
associated massive high pressure situated over the desert southwest
early this week will expand the eastern fringe of its domain to
include more of the ArkLaTex this afternoon, with characteristic
heat overtaking the region once again, sweltering in the humidity to
the east and positively roasting portions of central to east Texas.

Based on recent model performance, elected to use Monday's afternoon
high temperatures as a starting point for today's, trending warmer
by 1-2 degrees. We will see highs range from the upper 90s on our
eastern borders to near the century mark along the I-49 corridor to
several degrees above 100 across east Texas. Between the ambient air
temperatures under the ridge and muggy conditions resulting from
pooling moisture in the lower levels, the entire Four State Region
stands a good chance of seeing heat indices climb into the 105 to
109 degree range during the afternoon hours tomorrow. For this
reason, the Heat Advisory for the entire region will remain in
effect through 00Z Wednesday. All necessary heat safety precautions
to prevent fatigue, dehydration and associated illnesses should be
followed yet again today.

Rainfall chances this afternoon will be all but negligible across
the majority of the ArkLaTex. Sea breeze influenced convection looks
to arise along a boundary to our south, but model guidance is not
resolving it pushing north into our CWA. That said, and considering
the similar regime seen yesterday, a few isolated showers or storms
propagating north into our southernmost counties and parishes would
not be outside the realm of possibility, but widespread activity is
again not anticipated. A few isolated showers and storms will be
possible in our northernmost reaches of southwest Arkansas shortly
after sunset, but will be short lived in nature, a precursor of more
widespread activity to follow.

On the leading edge of the aforementioned upper level ridge, a
trough axis will swing south across the Plains and Ozarks as
Wednesday begins, bringing with it a surface boundary which will
push into the ArkLaTex, serving as the impetus for more widespread
showers and thunderstorms along and south of the I-30 corridor after
18Z, continuing through 00Z Thursday. At this time, severe weather
is not anticipated with this activity, and the SPC has the Four
State Region under a general thunder threat Wednesday. All the same,
caution should be exercised in the event any storms become stronger.
Low temperatures Wednesday morning will range from the low to mid
70s north to upper 70s south. The incoming boundary will not arrive
in time to prevent afternoon highs from soaring yet again, with a
repeat performance of this afternoon's heat on tap yet again. Heat
products will potentially need to be extended for portions of the
ArkLaTex. Be attentive to forthcoming forecast packages for further
updates.

/26/

&&

.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 336 AM CDT Tue Jul 12 2022

By Wednesday evening, a weak sfc front remains progged to bisect the
region, and will be the co-instigator (along with a weakness
drifting S in the NNWrly flow aloft) for isolated to scattered
convection that will be ongoing through much of the evening as it
continues to tap residual instability from the strong heating
earlier in the day. An isolated strong to severe storms can not be
ruled out during the evening given the elevated nature of this
convection as it develops in a hot and high PW environment
(characteristic of PW's near or in excess of 2 inches), with the
attendant downdrafts resulting in a greater precip loading. Have
maintained low to mid chance pops Wednesday evening over the Srn
half of the region, before reducing pops to slight chance late. This
convection may help to reinforce the bndry farther S Wednesday night
across Lower E TX/N LA, and again focus isolated to scattered
convection especially with the aid of diurnal heating, where low to
mid chance pops remain.

Some variability remains amongst the medium range progs with respect
to the weak shear axis that has developed along the Middle Gulf
Coast SW into the Nrn Gulf, with the ECMWF most consistent in
retrograding this feature a bit to the W from the Wrn Gulf NE
through SE LA/Srn MS, before being sheared farther NE Friday as the
upper trough over the Lower Great Lakes region traverses SE through
the OH and TN Vallies Thursday/Friday. Meanwhile, the GFS has
trended closer to the ECMWF solution through late week, with the
overall consensus that this shear axis will have little if any
impacts unfortunately for our region for late week. The upper ridge
should remain anchored over the Four Corners Region through much of
the long term period, with the ridge axis expanding E into the Lower
MS Valley Friday. While slightly drier air may spill in across the
Nrn half of the area in wake of the sfc bndry passage, near to above
normal temps will continue, with near triple digit heat persisting
over SE OK/E TX closer to the ridge and where drought conditions
have deteriorated most. Aside from the potential for isolated
convection over the SE zones Friday and Saturday, dry conditions are
expected, although the influence of the ridge may weaken further by
Sunday/Monday as another weakness aloft associated with a weak
trough begins to shift S from the Ozarks/Mid-South region into the
Four State Area. Thus, slight chance/low chance pops were
reintroduced, which looks to stave off the triple digit heat over
all but portions of SE OK/E TX.

15

&&

.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Tue Jul 12 2022

For the 12/12Z TAFs, VFR conditions will generally prevail across
area terminals throughout this TAF period. Mild effects on flight
conditions at KELD and KMLU should easily burn off by 12/14Z,
with VFR conditions to follow with sct CU redeveloping by 12/18Z.
Winds will become north to northeasterly, picking up in speed to
5 to 10 kts, with a few gusts of 15 to 20 kts possible across
western airspace in the afternoon hours.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  79 102  76 /   0   0  20  30
MLU  98  75  98  73 /   0   0  40  30
DEQ 101  75  99  70 /  10  10  10  10
TXK 101  78  99  73 /   0  10  10  20
ELD  96  74  95  71 /   0  10  20  20
TYR 104  78 105  76 /   0   0  20  20
GGG 102  77 103  74 /   0   0  20  20
LFK 106  77 103  75 /  10   0  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...16
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Jul 12, 4:25 AM CST, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
525 AM CDT Tue Jul 12 2022

LAZ001>003-010>012-017>020-022-TXZ124>126-136>138-149>153-165>167-
131100-
Caddo-Bossier-Webster-De Soto-Red River-Bienville-Sabine-
Natchitoches-Winn-Grant-La Salle-Wood-Upshur-Marion-Smith-Gregg-
Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
525 AM CDT Tue Jul 12 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Temperatures will again climb into the upper 90s to in excess of 100
degrees today across much of East Texas and North Louisiana. When
combined with the humidity, heat indices will range from 105 to 110
degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms will be possible
Wednesday afternoon across the region, near a weak surface front and
associated upper level disturbance. Isolated strong to severe
thunderstorms capable of producing locally gusty or damaging winds
will be possible, before diminishing during the evening. Additional
isolated to scattered showers and thunderstorms will be possible
Thursday mainly over Lower East Texas and North Louisiana near the
surface front, exiting the area to the south by sunset. Slightly
cooler temperatures and mostly dry conditions will follow this weak
frontal passage Thursday through this weekend, before isolated to
scattered showers and thunderstorms return to the area Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ050-051-059>061-070>073-LAZ004>006-013-014-021-OKZ077-TXZ096-097-
108>112-131100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Claiborne-Lincoln-Jackson-Ouachita-Caldwell-McCurtain-
Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
525 AM CDT Tue Jul 12 2022

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma and northeast Texas.

.DAY ONE...Today and tonight.

Temperatures will again climb into the upper 90s to in excess of 100
degrees today across much of Northeast Texas, Southeast Oklahoma,
and Southwest Arkansas. When combined with the humidity, heat indices
will range from 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered showers and thunderstorms will be possible
Wednesday afternoon across the region, near a weak surface front and
associated upper level disturbance. Isolated strong to severe
thunderstorms capable of producing locally gusty or damaging winds
will be possible, before diminishing during the evening. Additional
isolated to scattered showers and thunderstorms will be possible
Thursday mainly over North Louisiana near the surface front, exiting
the area to the south by sunset. Slightly cooler temperatures and
mostly dry conditions will follow this weak frontal passage Thursday
through this weekend, before isolated to scattered showers and
thunderstorms return to the area Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heat. Local standard time, as filed.

Heat, Bowie

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Bowie forecast zone
Reported by
ASOS
Coordinates
33.446, -94.423 (the zone’s center; the record gives no point)

Heat, Camp

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Cass

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

Heat, Marion

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Morris

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Red River

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Red River forecast zone
Reported by
ASOS
Coordinates
33.621, -95.050 (the zone’s center; the record gives no point)

Heat, Titus

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Upshur

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Heat, Wood

When
July 12, 11:00 AM CST to July 13, 7:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049568, 1049569, 1049570, 1049571, 1049572, 1049573, 1049574, 1049575, 1049576, 1049577, 1049578.